The nurse calls us back and escorts us to the familiar small green recliner chair. On one side of the chair is an almost comfortable seat for Cameron to sit in, on the other is a rolling stand where they hook the bags of saline solution, Chemo, and other medicine.
The nurse bustles around getting everything ready. As she works she explains,
“This is a type of short term steroid; it will help your body accept the chemo.” She hooks the bag up into my tubing and then holds up a needle, “This is Benadryl, have you even had it in IV form?” I shook my head no. “Sometimes it makes people sleepy, and some people it makes very sleepy”
As she leaves to help another patient it suddenly feels like I have sandbags lying across my entire body. Cameron asks me something and I tried to digest his question and formulate an answer but it was slow going and I finally gave up and closed my eyes.
I’m not sure if I was asleep for 2 minutes or 2 hours or sometime in between, but when I woke, I felt a bit better and the nurse was back explaining to Cameron about the Taxol.
“Some people have a reaction to it. Not the Taxol itself but the solution used to preserve it. It has molecules that are quite large and some people’s bodies have a hard time accepting it. Keep an eye on her; if she has a reaction it will be within the first 5 minutes, push this green ‘hold’ button and it will stop the infusion, then push the call button and I will be here quickly”
She left and Cameron looked over at me and asked if I needed anything. It was still hard to speak so I shook my head and closed my eyes. I noticed my heart fluttering, as I tried to decide if this was normal or not I became aware of my lungs and my chest. They felt heavy and swollen. The swelling sensation moved up into my neck and face. Breathing became difficult. I sat up and tapped Cameron elbow with my foot. He was watching TV and when he turned to look at me he jumped up and pressed the “hold” button on the machine. The nurse was walking passed us to her desk, noticed the commotion and called some people over to help. She had me sit up the rest of the way and breathe deeply. Somehow I was able to comply and appear calm despite the fear tangled up in my stomach. Soon it passed and my body seemed to return to its normal pre-ballooned state. Another nurse called my oncologist and soon I was offered more Benadryl and some other kind of medication. Almost immediately, the sandbags returned full force and I went back to sleep.
We tried the Taxol again at half rate. This turned a 3 hour infusion into a 6 hour infusion. I didn’t have another reaction but I felt pretty drugged up the entire time and slipped in and out of consciousness. We finally got home around 9:30pm.
I never appreciated how well I had it with the 2 hour infusion of Cytoxan and Adriamycin. Cameron and I talked, laughed and planed our lives together. It was nice to have some alone time together despite the actual infusion. The Taxol, or perhaps I should say the Benadryl and Taxol preservative, wiped me out so I’m afraid I wasn’t much company, even with the 4 extra hours of alone time. Hopefully the next one will go smoother. Thankfully I only have 3 more to go.